Heavy Snow, Marathon
- When
- December 30, 3:00 AM CST to 6:00 PM CST
- Where
- Marathon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
An area of low pressure moved across Iowa and into Illinois. A narrow band of heavy snow moved out of Minnesota and into western and central Wisconsin.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
An area of low pressure moved across Iowa and into Illinois. A narrow band of heavy snow moved out of Minnesota and into western and central Wisconsin. The highest snowfall totals were in Marathon County, with 7.5 inches near Halder and 7.1 inches at Wausau.
Snow from this system contributed to new December snowfall records of 37.6 inches at Wausau and 38.0 inches at Marshfield (Wood Co.). The previous record at Wausau was 31.7 inches set in 1990. The previous record at Marshfield of 30.2 inches was set in 1968.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 29, 3:52 PM CST, 11 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 352 PM CST MON DEC 29 2008 .SHORT TERM...TONIGHT AND TUESDAY. SNOWFALL IS THE MAIN CONCERN DURING THIS PART OF THE FORECAST. A SHORT WAVE...IN THE LOW AMPLITUDE MID LEVEL FLOW OVER THE NORTHERN CONUS...WILL PASS THROUGH WISCONSIN ON TUESDAY. THIS SYSTEM WILL BRING MORE ACCUMULATING SNOW TO THE FORECAST AREA. A SURFACE LOW GENERATED BY THE SHORT WAVE WILL MAKE ITS WAY INTO THE PLAINS DURING THE NIGHT AND PASS THROUGH ILLINOIS ON TUESDAY. MODELS DID NOT SHOW THIS SYSTEM PICKING UP GULF MOISTURE AS IT PASSES SO COBB OUTPUT GIVES HIGH SNOW TO QPF RATIOS...20 TO 1 OR HIGHER TO START OUT BEFORE DECREASING A BIT. PLACEMENT OF THE BAND OF HEAVIEST SNOW WILL BE A CHALLENGE WITH THIS SYSTEM. MAX QPF FROM 18Z RUNS OF THE NAM AND GFS WAS GENERALLY ALONG AND NORTH OF HIGHWAY 29. HPC GUIDANCE HAD A MAX ACCUMULATION OF 4-PLUS INCHES ROUGHLY IN AN AREA NORTH OF WAUSAU...WEST OF ANTIGO AND SOUTH OF RHINELANDER. 15Z SREF HAD THE MAX SNOW MAINLY NORTH OF A LINE FROM WAUSAU TO GREEN BAY. AS A RESULT...HAVE GONE WITH ABOUT A 5 INCH MAX FROM CENTRAL TOWARD NORTH-CENTRAL WISCONSIN...WITH LESSER AMOUNTS AROUND THAT. HAVE AN ADVISORY GOING FOR ALL BUT THE SOUTHERN TIER OF COUNTIES AS IT APPEARS TOTALS THERE WILL BE CLOSER TO 2 INCHES. .LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY... PROGRESSIVE PATTERN TO CONTINUE OVER NORTHERN CONUS THIS PERIOD. HAVE TRENDED FORECAST TOWARDS ECMWF/ENSEMBLES. FOCUS WITH THIS PACKAGE ON PARADE OF SYSTEMS THAT KEEP COMING OUR WAY. FIRST CONCERN EXITING LOW TUE NIGHT. WILL LINGER SNOW A BIT LONGER INTO TUE EVENING ESPECIALLY ALONG LAKE WHERE WINDS TAKE ON NE COMPONENT. WINDS SWITCH FAIRLY QUICKLY TO THE NW BY MID EVENING...SO WILL NOT GET OUT OF HAND ON SNOW TOTALS. MAY NEED TO EXTEND ADVISORY FEW HOURS...AS WINDS BEHIND SYSTEM STRENGTHEN. ARCTIC HIGH MOVES IN FOR COLD DAY FOR FINAL DAY OF THIS YEAR. THE NEW YEAR EXPECTED TO START ON A SNOWY NOTE AS UPPER LOW DROPS SOUTH INTO THE WESTERN LAKES. WAA SNOWS EXPECTED LATER IN DAY THU AHEAD OF SYSTEM. SURFACE LOW TRACKS NORTH OF THE STATE...THOUGH SOME HINTS THAT WAVE WILL FORM ALONG FRONT THU EVENING OVER NORTHERN IL. LINGERED SNOW INTO FRI WITH TROF HANGING BACK OVER STATE WHILE LAPSE RATES SHOW SOME INSTABILITY. LOW CONFIDENCE IN LATER PERIODS AS MODELS DIVERGE...THOUGH NEXT SYSTEM ON TRACK TO MOVE INTO THE WESTERN LAKES LATER SAT/SUN. WITH SYSTEMS OF A PACIFIC ORIGIN...EXPECT MOISTURE TO BE LIMITED SO AMOUNTS EXPECTED TO STAY AT ADVISORY LEVEL OR BELOW. && .AVIATION...VFR CONDITIONS EXPECTED TONIGHT. CONDITIONS ARE NOT LIKELY TO DETERIORATE UNTIL TUESDAY MORNING WHEN SNOW STARTS TO MOVE INTO THE STATE. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR WIZ005- 010>013-018>022-030-031-035>040-073-074. && MG/TE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 402 PM CST MON DEC 29 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302215- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 402 PM CST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT WINDS ARE EXPECTED TO CONTINUE TO DIMINISH THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED TUESDAY AND TUESDAY EVENING AS ANOTHER STORM SYSTEM BRINGS MORE SNOW TO THE AREA. A WIDESPREAD SNOWFALL OF 3 TO 5 INCHES IS EXPECTED OVER MUCH OF CENTRAL AND NORTHERN WISCONSIN. THE HIGHEST SNOW AMOUNTS ARE EXPECTED ALONG...NEAR THE HWY 29 CORRIDOR. A WINTER WEATHER ADVISORY IS IN EFFECT. ADDITIONAL SNOW IS POSSIBLE LATER THURSDAY AND THURSDAY EVENING AND AGAIN ON THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-302215- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 402 PM CST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT WEST GALES ARE EXPECTED TO DIMINISH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE FROM TIME TO TIME DURING THE REST OF THE PERIOD.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145247, 145248, 145249.